Alert archive / Mississippi / Flash Flood Warnings in 2008

Flash Flood Warning 17, NWS Jackson, MS

April 18, 2008Hinds County, Madison County, Rankin County, Mississippi

NWS Jackson, MS issued this flash flood warning at Apr 18, 2008, 4:33 PM CDT for Hinds County, Madison County, Rankin County, Mississippi. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2008, 4:33 PM CDT (21:33 UTC)
Expired
Apr 18, 2008, 6:06 PM CDT
In force
93 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Hinds County, MS, Madison County, MS, Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 22 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.6 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 182135
FFWJAN
MSC049-089-121-182330-
/O.NEW.KJAN.FF.W.0017.080418T2133Z-080418T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
433 PM CDT FRI APR 18 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HINDS COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...JACKSON...CLINTON...
  MADISON COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...RIDGELAND...MADISON...
  RANKIN COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...STAR...RICHLAND...PEARL...FLOWOOD...
  BRANDON...

* UNTIL 630 PM CDT

* AT 433 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL IN THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ANNANDALE...GLUCKSTADT...BROWNSVILLE...POCAHONTAS...GOSHEN
  SPRINGS...FANNIN...PISGAH...FLORA AND BOLTON

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3255 9042 3255 8983 3208 8980 3207 9054
TIME...MOT...LOC 2133Z 180DEG 0KT 3227 9016

$$
7
1 follow-up statement
000 
WGUS74 KJAN 182306
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
604 PM CDT FRI APR 18 2008

MSC049-089-121-182314-
/O.CAN.KJAN.FF.W.0017.000000T0000Z-080418T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HINDS MS-RANKIN MS-MADISON MS-
604 PM CDT FRI APR 18 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MADISON...RANKIN
AND HINDS COUNTIES...

THE HEAVY RAIN HAS MOVED EAST OF THE AREA.

LAT...LON 3255 9042 3255 8983 3208 8980 3207 9054
TIME...MOT...LOC 2304Z 180DEG 0KT 3227 9016

$$
7

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 3:00 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 18, 3:00 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT FRI APR 18 2008

.SHORT TERM...STRUCTURES SUGGESTIVE OF DEEP CONVECTION HAVE RECENTLY
SHOWED UP ON THE RADAR OVER SOUTHWESTERN MISSISSIPPI AHEAD OF A
NEARING FRONTAL BOUNDARY. AN ABUNDANCE OF ATMOSPHERIC FORCING
IMPINGING ON OUR REGION SINCE LATE MORNING (THANKS TO AN INCOMING
POTENT LOBE OF UPPER LEVEL ENERGY) HAS BEEN SQUEEZING OUT NOTHING
MORE THAN SHOWERS AND AN OCCASIONAL RUMBLE OF THUNDER THUS FAR. THIS
LOOKS TO CHANGE THROUGH THE REST OF THIS AFTERNOON AS FOCUSED LOW
LEVEL FRONTAL FORCING COMBINES WITH MENTIONED UPPER LEVEL
ATMOSPHERIC LIFT. MOST LIKELY SCENARIO (PER LOCAL HI RES WRF
ENSEMBLE OUTPUT) IS THAT A BROKEN LINE OF STRONG TO POSSIBLY
CONVECTION WILL AGGREGATE AND PUSH ESE THROUGH EARLY
EVENING...MAINLY ALONG AND SOUTH OF A NATCHEZ...TO JACKSON...TO
MACON LINE. THIS WOULD LEAVE MAINLY SHOWERS WITH EMBEDDED RUMBLES OF
THUNDERSTORMS FOR THE REST OF THE REGION BEFORE ACTIVITY CLEARS ON
OUT TO THE EAST. I HAVE UPDATED THE HWO TO CONFINE THE SEVERE RISK
THROUGH EARLY THIS EVENING MAINLY FOR THE AREAS MENTIONED
ABOVE...ALTHOUGH ALL LOCATIONS ALONG AND JUST AHEAD OF THE
PROGRESSING FRONTAL BOUNDARY WILL HAVE A NON-ZERO THREAT FOR SEVERE
WEATHER.

EXPECT ALL THE RAIN AND STORMS TO BE CLEARING OUT OF THE REGION FROM
THE WEST EARLY THIS EVENING (8 OR 9 PM) WITH THE ASSOCIATED SEVERE
WEATHER THREAT ENDING WITH IT. ATMOSPHERIC DRY SLOTTING IN THE WAKE
OF THE UPPER DISTURBANCE SHOULD CLEAR CLOUDS OUT OF THE ARKLAMISS
RATHER EFFICIENTLY LATE TONIGHT WITH THE COMBINATION OF COOLER AIR
COMING IN AND LIGHT WINDS ALLOWING TEMPERATURES TO FALL INTO THE LOW
TO MID 40S.

THE CLEARING SKIES AND INFLUX OF HIGH PRESSURE LATE TONIGHT WILL SET
THE STAGE FOR A BEAUTIFUL SATURDAY WITH SUNNY SKIES...WESTERLY
BREEZES AND HIGHS IN THE MID TO UPPER 70S.

.LONG TERM....MEDIUM RANGE GUIDANCE AND ENSEMBLES PAINT A RATHER
QUIET WEEKEND UNTIL WE GET INTO THE UPCOMING WORK WEEK. A SERIES OF
UPPER DISTURBANCES WILL PASS THROUGH THE SOUTHERN STREAM...GIVING
THE REGION A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.

LOOKING THE MODELS ON A DAILY BASIS. SURFACE HIGH PRESSURE WILL MOVE
OVER THE REGION OVER THE WEEKEND...BRINGING THE REGION MILD DAYS AND
COOL NIGHTS. LOWS WILL DIP FROM THE MIDDLE 40S EAST TO THE LOWER 50S
WEST ON SUNDAY MORNING. HIGHS ON SUNDAY WILL BE FROM NEAR 80 NORTH
TO THE LOWER 80S SOUTH...WHICH IS CLOSE TO MOS GUIDANCE.

SOUTHERLY RETURN FLOW WILL COME BACK TO THE REGION AHEAD OF AN
APPROACHING FRONT. THERE WILL BE A SERIES OF WEAK DISTURBANCES AND
JUST ENOUGH INSTABILITY TO SQUEEZE OUT SOME ISOLATED CONVECTION FOR
MONDAY THROUGH WEDNESDAY. DAILY HIGHS WILL BE IN THE LOWER TO MIDDLE
80S. NIGHTLY LOWS RISE FROM THE 50S ON MONDAY MORNING TO THE LOWER
AND MIDDLE 60S WEDNESDAY MORNING. THIS WILL BE DUE TO A WARMING
TREND AS MORE GULF MOISTURE RETURNS TO THE REGION. WENT CLOSE TO MEX
GUIDANCE ON GUIDANCE. THERE WAS SOME DIFFERENCES IN THE MODELS THE
EUROPEAN BRINGS FRONT INTO THE REGION ON WEDNESDAY...WHILE THE GFS
HAS THE FRONT APPROACHING THE REGION ON WEDNESDAY. WILL GO WITH THE
EUROPEAN FRONTAL BOUNDARY BECOMING STATIONARY ACROSS THE NORTH ON
WEDNESDAY...THEN IT WILL RETURN TO THE NORTH AS ANOTHER AREA OF LOW
PRESSURE DEVELOPS ACROSS THE SOUTHERN PLAINS.

LOOKING AT THURSDAY INTO FRIDAY...OUR CHANCES OF RAIN WILL CONTINUE
THROUGH THE REST OF THE WORK WEEK AS LOW LEVEL SOUTHERLY FLOW
CONTINUES OVER THE REGION. A COLD FRONT WILL APPROACH THE REGION
FROM THE NORTHWEST. THE EUROPEAN MODEL WAS MUCH SLOWER WITH THE
APPROACH OF THE FRONT WITH THE FRONT NEAR THE ARKLAMISS ON 12Z
SATURDAY. THE REASON FOR THIS IS BECAUSE IT WAS SLOWER THE
ASSOCIATED SHORT WAVE ENERGY MOVING OVER THE 4 CORNERS REGION ON
FRIDAY MORNING...WHILE THE GFS HAS IT PUSHING ACROSS THE MID TO
UPPER PLAINS. WITH THE RIDGING OVER THE REGION...WILL GO WITH THE
SLOWER EUROPEAN MODEL AND KEEP SMALL POPS FOR THE LONG TERM PERIOD.
MADE ONLY MINOR ADJUSTMENTS TO MEX POPS. LOWS WILL BE IN THE LOWER
TO MIDDLE 60S. HIGHS WILL CONTINUE IN THE LOWER TO MIDDLE 80S./17/

&&

.AVIATION...SHOWERS AND EMBEDDED STRONG TO LOCALLY SEVERE
THUNDERSTORMS WILL MOVE ACROSS AREAS EAST OF THE MS RIVER THROUGH
THE REST OF THE LATE AFTERNOON AND EARLY EVENING HOURS. EXPECT A
GOOD DEAL OF THE CEILINGS ASSOCIATED WITH THIS ACTIVITY TO BE IN THE
MVFR RANGE...ALTHOUGH VFR CONDITIONS AND CALMER WEATHER WILL MOVE IN
QUICKLY BY MID EVENING AS THE FRONTS MOVES THROUGH. CLEARING SKIES
LATER TONIGHT WILL BRING THE POTENTIAL FOR FOG DEVELOPMENT ACROSS
MAINLY THE EASTERN HALF OF MS. SATURDAY SHOULD FEATURE SUNNY SKIES
AND WEST WINDS BELOW 20 MPH AFTER ANY MORNING FOG BURNS OFF. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       46  77  50  81 /  16   0   0   8
MERIDIAN      46  76  47  82 /  58   0   0   8
VICKSBURG     47  78  51  83 /   3   0   0   7
HATTIESBURG   48  78  50  83 /  69   0   0   3
NATCHEZ       45  77  50  82 /   3   0   0   3
GREENVILLE    49  76  52  81 /   3   0   0   9
GREENWOOD     47  75  50  81 /  13   0   0   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM:17
LONG TERM: 50
Hazardous weather outlook, Apr 18, 2:43 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
243 PM CDT FRI APR 18 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
243 PM CDT FRI APR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

A SLIGHT CHANCE OF SEVERE THUNDERSTORMS REMAINS THROUGH THE REST
OF THIS AFTERNOON AND INTO EARLY THIS EVENING FOR PORTIONS OF THE
FORECAST AREA...BUT MAINLY SOUTHEAST OF A NATCHEZ...TO JACKSON...TO
MACON LINE. THE MAIN RISK WITH STORMS IN THE MENTIONED AREAS WILL
BE HIGH WINDS...ALTHOUGH LARGE HAIL CANNOT BE COMPLETELY RULED OUT.
FURTHER NORTH AND NORTHWEST OF THIS LINE ANY STORMS SHOULD GENERALLY
ONLY PRODUCE OCCASIONALLY GUSTY WINDS...HEAVY DOWNPOURS...SMALL HAIL
AND FREQUENT LIGHTNING AT WORST.

THE COMBINATION OF INCOMING GULF MOISTURE AND A STRONG DISTURBANCE
IS EXPECTED TO PRODUCE THUNDERSTORMS ALONG A COLD FRONT THAT WILL BE
SWEEPING EAST THROUGH THE REST OF THE REGION BY EARLY TO MID EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS EVENING
FOR SOUTHEASTERN PORTIONS OF MISSISSIPPI. ACTIVATION IS OTHERWISE
NOT ANTICIPATED THROUGH THURSDAY APRIL 24.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

50

In the hours before

Special weather statement, Apr 18, 3:47 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
347 PM CDT FRI APR 18 2008

MSZ043-048-182115-
HINDS MS-MADISON MS-
347 PM CDT FRI APR 18 2008

...STRONG THUNDERSTORM MOVING SOUTHERN MADISON COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 5 MILES SOUTHWEST OF POCAHONTAS AT 347 PM CDT...MOVING
NORTHEAST NEAR 50 MPH.

THE STORM WILL PASS NEAR POCAHONTAS AND FLORA BY 355 PM...GLUCKSTADT
BY 405 PM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN HINDS AND MADISON COUNTIES...INCLUDING THE CITIES OF
CLINTON AND MADISON...SHOULD MONITOR THIS STORM CLOSELY.

7
Local storm report, Apr 18, 4:28 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
428 PM CDT FRI APR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          2 NW TERRY              32.12N 90.32W
04/18/2008                   HINDS              MS   EMERGENCY MNGR

            POSSIBLE TORNADO AROUND MIDWAY ROAD...DELANEY ROAD... AND
            LEBANON-PINE RD. HOUSES DAMAGED...TREES DOWN... POWER
            LINES DOWN.

&&

KLW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 4:10 AM CDTLake Wind AdvisoryJANBolivar, Humphreys, Issaquena, Leflore, Sharkey, Sunflower and 1 more10 hr
Apr 18, 3:28 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds47 min
Apr 18, 3:33 PM CDTTornado WarningJANCopiah, Hinds42 min
Apr 18, 4:08 PM CDTSevere Thunderstorm WarningJANHinds, Rankin52 min
Apr 18, 4:21 PM CDTSevere Thunderstorm WarningJANCarroll, Montgomery54 min
Apr 18, 4:54 PM CDTSevere Thunderstorm WarningJANLeake, Scott51 min
Apr 18, 5:09 PM CDTSevere Thunderstorm WarningJANMarion52 min
Apr 18, 5:27 PM CDTSevere Thunderstorm WarningJANAttala, Choctaw, Leake, Neshoba, Winston35 min
Apr 18, 5:44 PM CDTSevere Thunderstorm WarningJANScott, Smith46 min
Apr 18, 5:48 PM CDTTornado WarningJANLamar, Marion41 min
Apr 18, 5:52 PM CDTSevere Thunderstorm WarningJANClay, Webster38 min
Apr 18, 6:07 PM CDTTornado WarningJANForrest, Lamar53 min
Apr 18, 6:25 PM CDTSevere Thunderstorm WarningJANClay, Lowndes, Noxubee, Oktibbeha, Winston65 min
Apr 18, 6:40 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale, Neshoba, Newton65 min
Apr 18, 6:45 PM CDTSevere Thunderstorm WarningJANNoxubee, Winston60 min

Nearby

Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.